Nebraska, 2020

High Wind in Nebraska, January 17, 2020

January 17, 2020 · NWS GLD · 1 event in 1 county or zone

A widespread strong wind event occurred on the evening of January 17th across southwest Nebraska after a strong winter surface trough had exited the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A widespread strong wind event occurred on the evening of January 17th across southwest Nebraska after a strong winter surface trough had exited the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 17, 9:39 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 17, 9:39 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
839 PM MST Fri Jan 17 2020

.UPDATE...
Issued at 415 PM MST Fri Jan 17 2020

Pressure rises associated with the leading edge of a cooler
airmass advecting into the region from the northwest -- enhanced
by virga /evap cooling/ at the interface of a much warmer/drier
airmass -- resulted in the rapid development of severe NNW winds
in Sherman county, KS around 3:35 MST. NWS Goodland observed a
short period of sustained winds ranging from 40-50 mph with gusts
up to 69 mph around 3:40 pm MST. This prompted the issuance of the
High Wind Warning for eastern CO, southwest NE, and northwest KS,
valid until midnight MST.

While NNW winds will weaken in the immediate wake of the brief
period of high wind (reminiscent of convective outflow) currently
progressing southeast toward Thomas/Logan/Wallace counties, NNW
winds are anticipated to strengthen again this evening (02-03Z) --
in assoc/w cold advection and a tightening low- level height/mslp
gradient on the western periphery of a surface low progressing
from western-central KS. Winds are anticipated to decrease AOA
midnight MST as cold advection weakens and the mslp/height
gradient weakens.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 313 PM MST Fri Jan 17 2020

Breezy winds will continue west of the edge of the low level
cloud deck this afternoon. The cloud deck has hovered over the
eastern half of the CWA much longer today than expected causing a
large temperature difference across the area ranging from the
lower 30s to 60s.

A 500 mb trough is currently crossing the CWA from the west. It
seems to be moving slightly faster than expected. An associated
surface low is currently located along the northwest
Kansas/southwest Nebraska border. A cold front trailing the
surface low has begun to move across Yuma county in Colorado. As
the cold front moves through, strong northwesterly winds will move
into the area continuing overnight. At this time, have not issued
a High Wind Warning as not confident of low level inversion
allowing the highest winds to mix down. Still expecting wind gusts
in the 45 to 55 mph range tonight. Expecting the highest winds in
the 03-06Z time frame tonight.

There are some rain showers passing through the area this
afternoon associated with the cold front. The showers should move
out of the area later this evening.

Temperatures will drop into the mid-teens to 20s tonight before
rising into the upper 30s to mid-40s tomorrow. Cloud cover will
decrease after midnight tonight. Winds will decrease from west to
east across the Tri-State area after midnight as well.

.LONG TERM...(Sunday through Friday)
Issued at 210 PM MST Fri Jan 17 2020

Main focus for this period is the precipitation chances Thursday
as an upper level trough moves through the Plains. The GFS
continues to show a closed low moving through the Central Plains.
Looking at the last six model runs, the trend has been to
gradually shift the closed low further north. The current run of
GEFS members only have two members supporting the closed low over
the Central Plains. The ECMWF is becoming more promising with this
closed low, developing a closed low east of the forecast area in
northwest upper level flow. Winds with this day continue to vary.
The GFS has the strongest winds. At this point am not very
confident with the GFS solution due to the majority of the GEFS
members not supporting the GFS scenario. However confidence is
increasing that atleast some of the forecast area will receive
precipitation.

Aside from that the upper level flow will be from the northwest
ahead of the ridge moving through early next week. As the ridge
moves through highs will be warmer than normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 835 PM MST Fri Jan 17 2020

GLD: VFR conditions will rule through the TAF period. NW-NNW
winds will increase to 25-35 knots with gusts up to 45 knots
late this evening, mainly between 04-08Z. Breezy (20-30 knot)
NW-NNW winds will persist overnight, decreasing to ~15 knots AOA
sunrise Sat morning. 10-15 knot NW winds will persist during the
day, becoming light/variable around or shortly before sunset Sat
evening.

MCK: MVFR visbys associated with fog will rapidly improve to VFR
between 03-04Z this evening. VFR conditions will rule thereafter
(through the remainder of the TAF period). Initially light and
variable winds will shift to the WNW and increase to 25-35 knots
around ~05Z this evening, with gusts as high as 40-45 knots
possible between 05-08Z. Breezy (20-30 knot) NW winds will
persist overnight, decreasing to ~15 knots AOA sunrise Saturday
morning. 10-15 knot NW winds will persist during the day, becoming
light/variable around or shortly before sunset Sat evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until midnight MST /1 AM CST/ tonight for
     KSZ001-002-013-014-027-028-041-042.

CO...High Wind Warning until midnight MST tonight for COZ090>092.

NE...High Wind Warning until midnight MST /1 AM CST/ tonight for
     NEZ079-080.

&&

UPDATE...VINCENT
SHORT TERM...NEWMAN
LONG TERM...JTL
AVIATION...VINCENT
Hazardous weather outlook, Jan 17, 4:56 PM CST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
356 PM MST Fri Jan 17 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182300-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
356 PM MST Fri Jan 17 2020 /456 PM CST Fri Jan 17 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A High Wind Warning is in effect through Midnight MST across portions
of eastern Colorado, northwest Kansas, and southwest Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Vincent

In the hours before

Local storm report, Jan 17, 10:44 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
944 PM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HIGH SUST WINDS  1 NNE GOODLAND          39.37N 101.70W
01/17/2020  M40 MPH          SHERMAN            KS   ASOS

            THE ASOS IN GOODLAND (KGLD) MEASURED
            SUSTAINED WINDS OF 40 MPH GUSTING TO 52 MPH
            AT 9:43 PM MST.

&&

VINCENT
Local storm report, Jan 17, 10:50 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
950 PM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     NON-TSTM WND GST 4 ENE GEM               39.44N 100.83W
01/17/2020  M61 MPH          THOMAS             KS   MESONET

            MESONET STATION FW0981 REXFORD MEASURED
            SUSTAINED WINDS OF 41 MPH GUSTING TO 61 MPH
            AT 945 PM MST.

&&

VINCENT
Local storm report, Jan 17, 10:56 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
956 PM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HIGH SUST WINDS  1 NNW OBERLIN           39.83N 100.53W
01/17/2020  M41 MPH          DECATUR            KS   AWOS

            THE AWOS IN OBERLIN (KOIN) MEASURED
            SUSTAINED WINDS OF 41 MPH GUSTING TO 51 MPH
            AT 9:55 PM MST.

&&

VINCENT
Local storm report, Jan 17, 11:08 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1008 PM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     NON-TSTM WND GST 3 N COLBY               39.43N 101.05W
01/17/2020  M59 MPH          THOMAS             KS   AWOS

            THE AWOS IN COLBY (KCBK) MEASURED SUSTAINED
            WINDS OF 40 MPH GUSTING TO 59 MPH AT 10:01
            PM MST.

&&

VINCENT
Local storm report, Jan 17, 11:37 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1037 PM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     HIGH SUST WINDS  2 E MCCOOK              40.20N 100.58W
01/17/2020  M39 MPH          RED WILLOW         NE   ASOS

            THE ASOS IN MCCOOK (KMCK) MEASURED SUSTAINED
            WINDS OF 39 MPH GUSTING TO 54 MPH AT 1017 PM
            MST.

&&

VINCENT
Local storm report, Jan 17, 11:42 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1042 PM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HIGH SUST WINDS  3 SE OAKLEY             39.10N 100.82W
01/17/2020  M44 MPH          LOGAN              KS   AWOS

            THE AWOS IN OAKLEY (KOEL) MEASURED SUSTAINED
            WINDS OF 44 MPH GUSTING TO 51 MPH AT 1036 PM
            MST.

&&

VINCENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Red Willow

When
January 17, 11:46 PM CST to 11:53 PM CST
Where
Red Willow forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

The McCook (KMCK) ASOS recorded multiple high wind gusts on the evening of January 17th. A 58 mph wind gust was measured at 2346 CST and a 59 mph wind gust was measured at 2353 CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873703.